August 7, 2018 at 9:44 pm #90560
My son is 9 years old and has ADHD and Tourette’s. All stimulants make his tics much much worse to the point that he once ticked continuously all night long and could not sleep. However, before they started making his tics worse, stimulants were effective in allowing him to focus in school.
We no longer give him any stimulants because the side effects significantly outweigh any benefit. We tried Straterra, it had almost no effect at all.
He is currently taking 3 mg Intuniv and has been for almost a year. This dose is effective in managing his hyperactivity and impulsiveness, but does not help at all with focus. He takes it before bed as it can be mildly sedating. This was a very difficult school year and not much was accomplished.
Over the past couple of months, we have tried using atypical antipsychotics (Risperidone, Abilify) to reduce the tics as well as deal with some of his aggression and inability to control his emotions (example 3 hour meltdowns). Initially we had hoped that if we could minimize the tics, perhaps we could reintroduce a stimulant to help at school. They work, however they have a very very sedating effect on him even at low doses and even when given before bed he is like a zombie the next day.
Has anyone experienced anything similar and found a med combination that works? Basically what he needs is something to improve focus, but not make tics worse (or find something that suppresses the tics without sedating him), and ideally also reduce hyperactivity and impulsivity.
August 8, 2018 at 12:36 pm #90669
Here are some insights on treating tic disorders:
Many families struggle under these circumstances, especially after seeing that a stimulant could really help. There are additional non-stimulants to try and even some medications that are often prescribed off-label for ADHD when stimulants aren’t an option (Amantadine, Wellbutrin, and tri-cyclic antidepressants are a few).
ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism
You must be logged in to reply to this topic. Login